Alert archive / Maine / Small Craft Advisories in 2021

Small Craft Advisory 16, NWS Gray, ME

February 18, 2021

NWS Gray, ME issued this small craft advisory at Feb 18, 2021, 2:59 PM EST. It took effect at Feb 19, 2021, 7:00 AM EST. It was in force for 53 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2021, 2:59 PM EST (19:59 UTC)
In effect from
Feb 19, 2021, 7:00 AM EST
Expired
Feb 21, 2021, 12:26 PM EST
In force
53 hr
Issued by
NWS Gray, ME

The text

As transmitted.

749 
WHUS71 KGYX 181959
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
259 PM EST Thu Feb 18 2021

ANZ150-152-154-191000-
/O.NEW.KGYX.SC.Y.0016.210219T1200Z-210220T1200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
259 PM EST Thu Feb 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 7 AM EST
SATURDAY...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  seas 3 to 6 ft expected.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From 7 AM Friday to 7 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Watson
7 follow-up statements
174 
WHUS71 KGYX 190837
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
337 AM EST Fri Feb 19 2021

ANZ150-152-154-192245-
/O.EXT.KGYX.SC.Y.0016.210219T1200Z-210221T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
337 AM EST Fri Feb 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 AM THIS MORNING TO
7 PM EST SATURDAY...

* WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and 
  seas 3 to 6 ft expected.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...From 7 AM this morning to 7 PM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
773 
WHUS71 KGYX 191445
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
945 AM EST Fri Feb 19 2021

ANZ150-152-154-200445-
/O.CON.KGYX.SC.Y.0016.000000T0000Z-210221T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
945 AM EST Fri Feb 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
SATURDAY...

* WHAT...North winds 10 to 15 kt with gusts up to 25 kt and seas 
  3 to 6 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...Until 7 PM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Watson
929 
WHUS71 KGYX 192006
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
306 PM EST Fri Feb 19 2021

ANZ150-152-154-201015-
/O.CON.KGYX.SC.Y.0016.000000T0000Z-210221T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
306 PM EST Fri Feb 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
SATURDAY...

* WHAT...North winds 10 to 15 kt with gusts up to 25 kt and seas 
  2 to 5 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...Until 7 PM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Watson
102 
WHUS71 KGYX 200737
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
237 AM EST Sat Feb 20 2021

ANZ150-152-154-202145-
/O.EXT.KGYX.SC.Y.0016.000000T0000Z-210221T1800Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
237 AM EST Sat Feb 20 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM EST SUNDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 
  3 to 6 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...Until 1 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
822 
WHUS71 KGYX 201857
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
157 PM EST Sat Feb 20 2021

ANZ150-152-154-210900-
/O.CON.KGYX.SC.Y.0016.000000T0000Z-210221T1800Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
157 PM EST Sat Feb 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 
  3 to 6 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...Until 1 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
491 
WHUS71 KGYX 210840
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
340 AM EST Sun Feb 21 2021

ANZ150-152-154-211800-
/O.CON.KGYX.SC.Y.0016.000000T0000Z-210221T1800Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
340 AM EST Sun Feb 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 
  3 to 6 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
255 
WHUS71 KGYX 211726
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
1226 PM EST Sun Feb 21 2021

ANZ150-152-154-220730-
/O.CAN.KGYX.SC.Y.0016.000000T0000Z-210221T1800Z/
/O.NEW.KGYX.SC.Y.0017.210222T1700Z-210223T1100Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1226 PM EST Sun Feb 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON MONDAY TO 6 AM EST
TUESDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Southwest winds 15 to 25 kt with gusts near 35 kt and
  seas 4 to 8 ft expected.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From noon Monday to 6 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this small craft advisory went out at Feb 18, 12:44 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 18, 12:44 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1244 PM EST Thu Feb 18 2021

.SYNOPSIS...
Low pressure passing well south of New England will spread light
snow across northern New England tonight through Friday. Light
snow will come to an end by Saturday morning with snow showers
persisting in the mountains into the afternoon. High pressure
brings fair weather Sunday followed by another system Monday.
Temperatures will trend upwards through the middle of next week
with no significant systems on the horizon.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1240pm Update...Just a quick update to temperatures with this
update. No other changes at the moment.

1020am Update...A little break in the clouds over portions of
western ME has allowed temperatures to climb a little faster
than forecast; Lewiston and Fryeburg each rose 5 or more degrees
from 9am to 10am. That break is already starting to fill in from
the west again, so did not change temperatures through the early
afternoon that much, even in those areas that have warmed
quickly, as the now increasing cloud cover may get those
locations bouncing around over the next hour or two. Overall,
made some slight adjustments to temperatures and sky cover to
account for those latest observational trends. Also, not seeing
any need to update PoPs and QPF for tonight and tomorrow at this
point, but will continue to assess incoming data this morning.

7AM UPDATE...
Made a few adjustments to temperatures based on morning
observations. Some echoes have shown up on radar over southern
NH this morning, but these are just clouds and not producing any
precipitation at ground level. No significant changes to
forecast thinking at this point.

ORIGINAL DISCUSSION...
Clouds continue to stream across the area this morning as a
loosely organized area of low pressure tracks out of the
southeastern US within a deep southwesterly flow. Models are in
pretty good agreement that the furthest north band of very light
snowfall sets up in Massachusetts today with New Hampshire and
Maine remaining dry. Surface high pressure with dry air in place
contributes to the halt of precipitation making its way any
further northward. Temperatures today will warm only into the
20s to near 30 degrees under a cloudy sky. By this afternoon low
pressure begins to get more organized off the Mid Atlantic
coast. We could see some light snow begin in southern New
Hampshire this afternoon, although there is pretty good
agreement that the best forcing shifts south of our area as the
low pressure gets going south of New England.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
While the offshore low takes over and tracks primarily eastward
well to the south of Cape Cod, we still remain in the southwest
flow aloft with an upper trough axis tracking toward us. A weak
surface trough also extends back from the offshore low toward
the remnant Appalachian low with a broad area of very light snow
likely to cross most of northern New England late tonight into
Friday. With this snow largely falling from a high level in the
atmosphere and without a good moisture connection, overall
precipitation amounts will be quite light. Over the coarse of 24
hours or more, total snowfall amounts will generally be 1 to 3
inches for most areas, although southern and coastal sections
stand the best chance of seeing 4 or maybe even 5 inches.
Although amounts are likely to be light, we did give some
thought to a Winter Weather Advisory. However, the snowfall
rates are unlikely to be greater than one quarter to maybe one
half inch per hour and the timing does not line up well with
peak travel times. In addition, there is decreasing confidence
on snow accumulations in general as some models now indicate a
total miss for most of the area. As a result, confidence in
significant accumulations and impacts was just not great enough
to warrant an advisory at this time. The best chance for an
increase in snow totals will be the formation of a coastal front
and convergence along it leading to higher amounts in coastal
Rockingham and York Counties. However that is still highly
uncertain.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Upper trough lifting out of the Ohio Valley will swing through
northern New England Saturday while low pressure well to our
southeast continues its way out into the Atlantic. Snow associated
with the low out to sea will come to an end along the coast Saturday
morning while the upper trough will maintain chances for snow
showers in the mountains into Saturday night. High pressure
crosses the area Sunday before drifting to our southeast Monday.
Upper trough will approach Monday afternoon bringing chances
for snow showers possibly mixing with rain along the coast
Monday into Monday night. The upper level pattern will become
more zonal towards the middle of next week allowing for a period
of above normal temperatures.

Saturday will be mostly cloudy with highs in the 20s north to 30s
south. Any light snow associated with the system out to sea
should come to an end by daybreak with snow showers in the
mountains persisting for much of the day. NW winds will pick up
Saturday afternoon and will be breezy into Sunday as the
gradient between the departing low and incoming high increases.
High pressure will crest just to our south Sunday night and then
drift southeast Monday.

Return flow around the high will advect warmer air into the
region Monday as an upper trough approaches from the Great
Lakes. The upper trough will have a weak surface low tracking
towards the St. Lawrence Valley with the potential for a
secondary low to develop in the Gulf of Maine. This signal for a
secondary low in the Gulf of Maine has been the most consistent
with ECMWF deterministic while it has varied amongst the other
global models. There also continues to be a large spread in
ensembles whether this secondary low will form leading to low
confidence is this system at this time. Regardless scattered
snow showers will be possible with the upper trough and with
temperatures rising into the upper 30s there will be the chance
for rain mixing in near the coast. Thereafter temperatures will
continue to rise through midweek with highs in the low 40s
possible by Wednesday south of the mountains.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term...VFR conditions expected today with cloud heights
gradually lowering with time. By this afternoon, it's possible
that southern NH could see some MVFR ceilings as well as some
light snowfall. Snow becomes more likely overnight and Friday
across a broader portion of the area with IFR conditions likely
at times.

Long Term...Any IFR conditions should transition to MVFR
Saturday morning as snow comes to south of the mountains.
MVFR/IFR conditions may last through Saturday evening in the
mountains with VFR conditions expected elsewhere by Saturday
afternoon. VFR expected across the area Sunday into early Monday
before deteriorating conditions late Monday in -SHSN and -SHRA.

&&

.MARINE...
Short Term...Winds will be light today with high pressure in
control. Low pressure tracking east to the south of Cape Cod on
Friday will allow east to northeast winds to increase over the
Gulf of Maine. Some gusts to 25 KT are possible with increasing
seas as well.

Long Term...Seas will run in excess of 5 ft through Saturday
night with winds gusting above 25 kts late Saturday into Sunday
morning. Winds and seas will drop below SCA thresholds Sunday
afternoon before they pick up again Monday as another system
approaches.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Watson
SHORT TERM...Kimble
LONG TERM...Schroeter
Hazardous weather outlook, Feb 18, 3:18 AM EST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
318 AM EST Thu Feb 18 2021

MEZ007>009-012>014-018>028-033-NHZ001>015-190830-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
318 AM EST Thu Feb 18 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

Low pressure tracking south of New England will lead to light snow
breaking out across southern areas tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow will spread northward through Maine and New Hampshire
during the day and will last into Friday evening. Snowfall will
generally be light with accumulations of 2-4 inches, with lesser
amounts north and possibly higher amounts south.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-190830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
318 AM EST Thu Feb 18 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Maine, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.